Georgia, 2016Damaging Winds and Lightning Strike in Georgia, July 31, 2016
July 31, 2016 · NWS FFC · 5 events in 4 counties and zones
A moderately unstable atmosphere and strong daytime heating combined with a weak upper-level short wave to produce isolated severe thunderstorms during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $103,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderately unstable atmosphere and strong daytime heating combined with a weak upper-level short wave to produce isolated severe thunderstorms during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 31, 9:30 AM EST, 3 hours earlier.
Area forecast discussion, Jul 31, 9:30 AM EST, 3 hours before
Area Forecast Discussion
National Weather Service Peachtree City GA
1030 AM EDT SUN JUL 31 2016
.UPDATE...
After some morning stratus delayed heating this morning a
bit...now seeing full sun across most all locations. Convective
temp slightly higher this morning but should have no problem
realizing good coverage of storms once again today. Best chances
appear to be along and south of the I85 corridor where best deep
layer moisture resides but certainly cannot rule out for the north
either where still sufficient moisture for low end sct storms.
Warm mid levels will once again inhibit robust convection and
limit strong to severe threat. Exception may be far north where
some slightly cooler mid level air moves in this afternoon.
Current grids have an excellent handle on all of this and no
changes planned.
Deese
&&
.PREV DISCUSSION... /issued 740 AM EDT SUN JUL 31 2016/
SHORT TERM /Today through Monday/...
Still not expecting any major changes to the general pattern we
have seen over the area for the past several days. Weak upper
troughing remains in place through Monday. Models are indicating
that the better moisture...with PWs around 1.75 to 2 inches has
settled south into Central Georgia. Better instability also
expected over the southern half of the forecast area through the
period. Scattered convection expected to develop each day with
slightly better POPs across our Central Georgia zones. As with
the past several days... lack of any strong upper-level support
and moderate instability at best should keep convection below
severe limits. Increased convective cloud cover and precipitation
coverage each afternoon will help to moderate temperatures a
little bit...but we should see highs at or slightly above seasonal
normals each day. Heat Index values are expected to remain below
advisory levels.
20
LONG TERM /Monday Night through Saturday/...
Long-range models continue to show a weak... yet persistent long
wave trough drifting along the Atlantic seaboard by early Tuesday.
Disturbances traversing through this upper trough will deepen a
surface low off the mid-Atlantic coast and help drag a weak
surface front into the state by late Tuesday. At this time... it
appears a developing northwest flow aloft could spread some drier
air into at least parts of north GA and help push the boundary
into mainly central GA by Tuesday afternoon. This suggest a lessor
rain chance across north GA and maybe only a low scattered
coverage across central GA on Tuesday and Wednesday. Weak
disturbances in the west to northwest flow aloft combined with
increasing low level moisture from a developing southerly low
level flow should help increase rain chances across the area by
Thursday and this pattern may continue into the weekend. For
now... will continue to show 30-40 percent pops for the later half
of the work week and into Saturday. The overall pattern shows a
weakly sheared environment with only modest instabilities... all
suggesting any severe threat will be minimal with nothing
widespread or organized severe-wise expected through the long
term at this time. Otherwise... highs in the 90s and lows in the
70s will persist.
39
AVIATION...
12Z Update...
VFR conditions will predominate across the majority of the forecast
area through the forecast period outside of convection. Will see
some scattered MVFR or lower visibilities and ceilings through about
14Z. Although an isolated shower or thunderstorm will be possible at
any time...the best coverage will be between 16Z and 02Z. Winds will
remain west to southwest through the period...generally 6KT or less
through 14Z then increasing to 6-10KT after.
//ATL Confidence...12Z Update...
Medium confidence concerning the extent of any MVFR or lower
ceilings and visibilities this morning and on coverage of convection
this afternoon and evening. High all other elements.
20
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 94 73 93 73 / 40 40 40 30
Atlanta 90 74 91 74 / 50 50 40 30
Blairsville 87 68 88 67 / 30 30 40 30
Cartersville 91 72 92 71 / 40 40 40 30
Columbus 93 75 93 74 / 50 50 50 40
Gainesville 90 73 90 73 / 30 30 40 30
Macon 94 73 93 73 / 50 50 50 40
Rome 91 71 93 72 / 30 30 40 30
Peachtree City 91 73 92 71 / 50 50 40 30
Vidalia 95 76 94 75 / 50 50 50 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Deese
LONG TERM....16
AVIATION...Deese
Hazardous weather outlook, Jul 31, 4:40 AM EST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 AM EDT SUN JUL 31 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
540 AM EDT SUN JUL 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE
EARLY EVENING HOURS. ALTHOUGH A FEW STORMS MAY BE STRONG DURING
PEAK DAYTIME HEATING... SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME.
WEATHER HAZARDS EXPECTED...
GUSTY WINDS UP TO 45 MPH... FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN CAN BE EXPECTED WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. A FEW STORMS COULD BE STRONG WITH
GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 31, 12:14 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
114 PM EDT SUN JUL 31 2016
GAZ080-311745-
TAYLOR GA-
114 PM EDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR TAYLOR COUNTY UNTIL 145 PM EDT...
AT 113 PM EDT...A STRONG THUNDERSTORM WAS NEAR BUTLER...MOVING
NORTHEAST AT 15 MPH.
HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
BUTLER...REYNOLDS...POTTERVILLE AND FICKLING MILL.
LAT...LON 3261 8432 3269 8420 3268 8418 3269 8414
3268 8413 3269 8411 3264 8408 3263 8406
3263 8407 3258 8407 3256 8405 3255 8402
3254 8401 3251 8409 3251 8411 3250 8413
3247 8421
TIME...MOT...LOC 1713Z 239DEG 14KT 3258 8419
16Special weather statement, Jul 31, 12:27 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
127 PM EDT SUN JUL 31 2016
GAZ080-092-093-311800-
MACON GA-TAYLOR GA-SCHLEY GA-
127 PM EDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MACON...SOUTHERN
TAYLOR AND SCHLEY COUNTIES UNTIL 200 PM EDT...
AT 127 PM EDT...A STRONG THUNDERSTORM WAS NEAR ELLAVILLE...MOVING
NORTHEAST AT 15 MPH.
HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ELLAVILLE...IDEAL...WALLS CROSSING AND MURRAYS CROSSROADS.
LAT...LON 3218 8438 3237 8439 3244 8422 3224 8416
TIME...MOT...LOC 1727Z 241DEG 14KT 3232 8430
16Thunderstorm Wind, Taylor
- When
- July 31, 12:30 PM EST to 12:45 PM EST
- Where
- Taylor County, 2.48 mi ESE of Fickling Mill
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 32.588, -84.190
The Taylor County Emergency Manager reported that shingles were blown off of a house and an attached carport was damaged at a home near the intersection of Highway 137 and Suggs Mill Road. A camper across the road from the house was rolled and damaged.
Thunderstorm Wind, Crawford
- When
- July 31, 1:00 PM EST to 1:15 PM EST
- Where
- Crawford County, 0.58 mi WNW of Knoxville to 7.37 mi SE of Sandy Point
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.722, -84.010
The Crawford County 911 center reported trees blown down on manor street in Roberta and on Marshall Mill Road.
Thunderstorm Wind, Johnson
- When
- July 31, 4:05 PM EST to 4:20 PM EST
- Where
- Johnson County, 5.63 mi ESE of Wrightsville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 32.700, -82.630
The Johnson County Emergency Manager reported that parts of the roof on two barns were blown off along Highway 57 Near Moores Chapel. Six trees were also blown down in this area.
Lightning, Cherokee
- When
- July 31, 4:30 PM EST to 4:40 PM EST
- Where
- Cherokee County, 0.62 mi NE of Oak Grove
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.087, -84.613
The Cherokee County Emergency Manager reported three homes struck by lightning on Windridge Drive. One family was displaced by the damage to their home.
Thunderstorm Wind, Cherokee
- When
- July 31, 4:50 PM EST to 4:55 PM EST
- Where
- Cherokee County, 1.78 mi NNE of Oak Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.102, -84.605
The Cherokee County Emergency Manager reported trees blown down on Woodstock Road at Sable Trace Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in North Carolina, July 31, 20161 death · $3,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 31, 2016$1.1 million · 2 in hail · 12 events
- Flash Flooding and Damaging Winds in North Carolina, July 31, 2016$55,000 · 50 kt wind · 15 events
- Damaging Winds in North Carolina, July 31, 2016$21,000 · 50 kt wind · 6 events
- Flash Flooding and Heavy Rain in Virginia, July 31, 2016$20,000 · 5 events
- Hail and Damaging Winds in Pennsylvania, July 31, 2016$14,000 · 1 in hail · 6 events
- Flash Flooding in New Jersey, July 31, 201613 events
- Flash Flood and Hail in South Dakota, July 31, 20161.75 in hail · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 31, 201611 events
- Damaging Winds in North Carolina, July 31, 2016$14,000 · 56 kt wind · 3 events
- Damaging Winds in Mississippi, July 31, 2016$13,000 · 3 events
- Dense Fog in Virginia, July 31, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653891, 653893, 653895, 653898, 653899.